NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 24, 2016
Concerned About Flag on eGFR
I am a 68 year old male 6` tall 198lbs, exercise 4-5 times a week and I thought in generally good health. I am not diabetic and my bp is in the 120/80 range. I received a copy of my blood work from a wellness exam and my eGFR was 56 and was a flag. My doctor didn`t mention this as a problem. Last summer I had a bout with diverticulits and a gastrologist put me on Asacol and I just completed about a six month treatment. Could the Asacol be the problem and if so would I regain any of the kidney function? I don`t have any symptons other than frequent urination which I`ve had for years.
The eGFR is an index of kidney function that is not actually measured, but is estimated based on a person's age, gender, race, and serum creatinine. The eGFR is used to screen for chronic kidney disease and also is especially useful for following a single patient over time. It can also be misleading, particularly in people over the age of 60, and in people at the extremes of body weight.
From your description, it sounds as if you are in a low-risk group for kidney disease. However, be aware that frequent urination, especially at night, can be one of the earliest signs of kidney disease. So as a starting point, I'd say that if your serum (blood) creatinine value is 1.0 or lower, there is probably no cause for concern. However, if your creatinine is greater than 1.0, or shows an upward trend over the years, it would be worthwhile for your doctor to order at least a urinalysis and possibly a kidney ultrasound exam; and the creatinine should be rechecked in 3-6 months. Also, if you are having signs of "urinary tract obstruction" (for instance, from an enlarged prostate gland), an ultrasound exam of the kidneys and bladder would be advisable -- the symptoms of obstruction include difficulty starting the stream, a weak stream, dribbling after urinating, and a feeling of incomplete emptying after urination.
You are also right that Asacol may cause a temporary small dip in kidney function; so if your creatinine is abnormal, or if it's higher than before the Asacol, it would be worth rechecking in a month or two.
Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University